Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

July 9, 2021Holt County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 9, 2021, 9:39 PM CDT for Holt County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 9:39 PM CDT (02:39 UTC)
Expired
Jul 9, 2021, 10:15 PM CDT
In force
36 min
Issued by
NWS North Platte, NE

County Holt County, NE

The radar

The North Platte radar (KLNX), 184 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2603 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS83 KLBF 100239
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
939 PM CDT Fri Jul 9 2021
 
NEZ010-100315-
Holt NE-
939 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HOLT COUNTY UNTIL
1015 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm near
Page, or 11 miles east of O'neill, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
O'neill, O'Neill and Page. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Nebraska.

LAT...LON 4248 9880 4262 9831 4250 9830 4244 9831
      4243 9830 4236 9831
TIME...MOT...LOC 0239Z 307DEG 26KT 4245 9841 

$$

Roberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 9, 6:29 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 6:29 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
629 PM CDT Fri Jul 9 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 321 PM CDT Fri Jul 9 2021

Obvious trigger for severe storm development is moving through WY
this afternoon. Storm activity is firing on the Laramie Range and
moving east and southeast. The Bunkers storm motion in the NAM and
RAP models backed by the HRRR and NAMdng models suggests a southeast
storm motion toward Interstate 80. Meanwhile, the model consensus
however suggested activity would develop on the Pine Ridge and move
through the Sandhills. This could still happen given the developing
cumulus field in that area.

Given the very strong shear, 0-6km and 0-8km of 50 kts to 75 kts,
very large hail is the concern where ever storms develop. The NAM
soundings also show a pocket of dry air forming in the low to
midlevels of the atmosphere which would support strong winds,
perhaps coincident with the hail. Such was the case across wrn SD
Thursday evening with an isolated storm which produced 2"+ hail and
60 to 70 mph winds.

The very strong shear which results in Bulk Richardson number of 50
or less across wrn Nebraska could limit the severe storm coverage to
isolated coverage with one or two discrete storms, but this is
difficult to predict. The severe weather parameters, including an
increase in CAPE, suggest upscale growth near and east of highway
83 this evening.

SPC suggested a 2 percent tornado risk across wrn Nebraska and
this is based on a very modest warm sector opening up across the
Cheyenne divide and perhaps parts of the Pine Ridge as suggested
the RAP model. The low level vorticity along the warm front
combined with stretching caused by daytime heating could
potentially support tornado development.

There is also the prospect of a second or third round of thunderstorms
developing late this evening and overnight before all of the
storms exit east by 12z Saturday. A check on the elevated
instability in the NAM and RAP soundings, suggests the potential
for a few additional severe storms capable of large hail. The
elevated CAPE in these models varies from over 3000 J/KG in the
RAP to less than 2000 J/KG in the NAM. This instability and the
very strong shear is concerning. Thus, the potential for early
evening severe weather is obvious but the prospect of overnight
severe weather is uncertain.

The models are in very good agreement forming a cut-off low across
Iowa Saturday. The NAM shows elevated instability along and east of
highway 83; around 1000 J/KG of CAPE which should support
thunderstorms with the potential for small-subsevere hail. The loss
of daytime heating Saturday evening should cause most of the this
rain activity to dissipate.

The thunderstorm forecast tonight uses the short term model blend
plus the HRRR and NAMdng. This forecast attempts to drive the
thunderstorm chances south toward and south of Interstate 80 as
suggested by the HRRR and NAMdng. The short term model blend is
farther north across the Sandhills. The short term model blend was
the basis for the shower and thunderstorm chances across ncntl
Nebraska Saturday. This rain is associated with cold air aloft
from the developing upper level low across Iowa.

.LONG TERM...(Sunday through Friday)
Issued at 321 PM CDT Fri Jul 9 2021

The next chance for organized thunderstorms development appears
to be Tuesday night but the models have slowed the arrival of an
upper level disturbance moving through the nrn Plains by perhaps 6
hours. This disturbance would present the best thunderstorm
chances Tuesday evening and overnight across SD and nrn Nebraska.
Winds aloft at h500mb-300mb increase to 30 to 50kts, dew points
rise into the lower 60s and the GFS suggested precipitable water
around 1 inch ahead of the storms. Chance POPs are in place for
this system with the best rain chance across nrn Nebraska.
Otherwise, the forecast is dry except for isolated thunderstorm
chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 629 PM CDT Fri Jul 9 2021

The main weather concern over the next day will be the potential for
thunderstorms across all of western and north central Nebraska.
Thunderstorm development is currently ongoing across the Panhandle
and will track south and east over the remainder of the evening and
overnight. Some of these storms will have the potential for very
large hail, damaging winds, and locally heavy rainfall. Visibility
restrictions will likely occur at both sites this evening. Rain
showers will continue into Saturday morning with some patchy fog as
well. Additional restrictions down to 4 miles may be possible due to
fog. Conditions will slowly improve by Saturday afternoon returning
to VFR at KLBF by late afternoon. Ceilings remain near 4000 feet at
KVTN through the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Jul 9, 3:18 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Fri Jul 9 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-102030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Fri Jul 9 2021 /218 PM MDT Fri Jul 9 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms will develop in the Panhandle late this afternoon
and track southeast into western and north central Nebraska this
evening into the overnight. Some storms may be severe with very
large hail (3 inches in diameter or greater), damaging winds
(greater than 75 mph), and localized heavy rainfall (1-2 inches).

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms are possible Saturday, but the threat for severe
storms is low.

An active pattern is expected Tuesday night through Thursday with
a threat for thunderstorms each day. At this time, the threat for
severe storms is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
evening hours.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 9, 9:12 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
912 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             NORTH PLATTE            41.13N 100.77W
07/09/2021  E0.50 INCH       LINCOLN            NE   PUBLIC

            MPING REPORT.

&&

ESNCLR
Local storm report, Jul 9, 9:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
923 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     6 WNW MAXWELL           41.11N 100.62W
07/09/2021  M68 MPH          LINCOLN            NE   MESONET

&&

BROWN
Local storm report, Jul 9, 9:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     1 W NORTH PLATTE        41.13N 100.79W
07/09/2021  E70 MPH          LINCOLN            NE   TRAINED SPOTTER

            SIGNIFICANT BLOWING DUST REDUCING VISIBILITY.

&&

BROWN
Local storm report, Jul 9, 9:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     4 NNE NORTH PLATTE      41.19N 100.75W
07/09/2021  M67 MPH          LINCOLN            NE   MESONET

&&

BROWN
Local storm report, Jul 9, 9:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
939 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     2 SSE MAXWELL           41.05N 100.51W
07/09/2021  M78 MPH          LINCOLN            NE   PUBLIC

            LARGE TREE LIMBS DOWNED, SHINGLES TORN OFF, OUTDOOR
            FURNITURE DISPLACED

&&

SNIVELY
Special weather statement, Jul 9, 9:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
939 PM CDT Fri Jul 9 2021

NEZ010-100315-
Holt NE-
939 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HOLT COUNTY UNTIL
1015 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm near
Page, or 11 miles east of O'neill, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
O'neill, O'Neill and Page.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Nebraska.

LAT...LON 4248 9880 4262 9831 4250 9830 4244 9831
      4243 9830 4236 9831
TIME...MOT...LOC 0239Z 307DEG 26KT 4245 9841

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:01 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan44 min
Jul 9, 7:45 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant45 min
Jul 9, 7:49 PM CDTSpecial Weather StatementLBFBlaine26 min
Jul 9, 8:06 PM CDTSpecial Weather StatementLBFMcPherson24 min
Jul 9, 8:11 PM CDTSpecial Weather StatementLBFLoup34 min
Jul 9, 8:30 PM CDTSpecial Weather StatementLBFLoup45 min
Jul 9, 8:31 PM CDTSpecial Weather StatementLBFMcPherson29 min
Jul 9, 8:45 PM CDTSpecial Weather StatementLBFCuster30 min
Jul 9, 8:58 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Jul 9, 8:59 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan46 min
Jul 9, 9:02 PM CDTSevere Thunderstorm WarningLBFCuster43 min
Jul 9, 9:04 PM CDTSpecial Weather StatementLBFHolt41 min
Jul 9, 9:08 PM CDTSpecial Weather StatementLBFWheeler52 min
Jul 9, 9:23 PM CDTSevere Thunderstorm WarningLBFHolt52 min
Jul 9, 9:27 PM CDTSevere Thunderstorm WarningLBFCuster33 min
Jul 9, 9:42 PM CDTSevere Thunderstorm WarningLBFCuster48 min
Jul 9, 9:50 PM CDTSevere Thunderstorm WarningLBFHolt40 min
Jul 9, 10:31 PM CDTSevere Thunderstorm WarningLBFSheridan59 min
Jul 9, 11:05 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Sheridan55 min
Jul 9, 11:21 PM CDTSpecial Weather StatementLBFSheridan39 min
Jul 9, 11:53 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Hooker, Keith and 3 more67 min
Jul 9, 11:57 PM CDTTornado WarningLBFArthur, Grant, Hooker, McPherson33 min
Jul 10, 12:45 AM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Hooker, Lincoln, Logan, McPherson and 1 more60 min
Jul 10, 1:20 AM CDTSpecial Weather StatementLBFLincoln40 min
Jul 10, 1:42 AM CDTSpecial Weather StatementLBFCuster48 min
Jul 10, 2:18 AM CDTSpecial Weather StatementLBFLincoln42 min
Jul 10, 2:22 AM CDTSevere Thunderstorm WarningLBFLincoln53 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.